Alert archive / Mississippi / Flash Flood Warnings in 2008
Flash Flood Warning 121, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Jul 31, 2008, 5:08 PM CDT for Marshall County, Mississippi. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 31, 2008, 5:08 PM CDT (22:08 UTC)
- Expired
- Jul 31, 2008, 7:15 PM CDT
- In force
- 2 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
County Marshall County, MS
The radar
The Memphis radar (KNQA), 52 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 5:40 PM CDT | FLASH FLOOD | 8 N Byhalia, MS | 6 TO 10 INCHES OF WATER COVERING ROADWAYS WITHIN A QUARTER OF A MILE OF HWY 302 AND BYHALIA ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 10.1 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1247 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 1192 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMEG 312208
FFWMEG
MSC093-010015-
/O.NEW.KMEG.FF.W.0121.080731T2208Z-080801T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
508 PM CDT THU JUL 31 2008
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHWESTERN MARSHALL COUNTY IN NORTHWEST MISSISSIPPI...
* UNTIL 715 PM CDT
* AT 508 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN OVER THE WARNED AREA. OVER THE PAST 3 HOURS DOPPLER
RADAR ESTIMATES THAT 3 TO 5 INCHES OF RAINFALL HAS FALLEN ACROSS
THE WARNED AREA.
* THE STORM PRODUCING THE HEAVY RAIN WILL REMAIN NEARLY STATIONARY
OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY.
ADDITIONAL RAINFALL AMOUNTS OF TWO INCHES ARE POSSIBLE IN THE WARNED
AREA.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.
LAT...LON 3487 8972 3488 8972 3499 8972 3500 8967
3500 8945 3486 8945 3486 8972
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 3:03 PM CDT, 2 hours 5 minutes earlier.
Area forecast discussion, Jul 31, 3:03 PM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 303 PM CDT THU JUL 31 2008 .SYNOPSIS... SURFACE FRONT HAS STALLED OVER THE MIDSOUTH. ISOLATED PULSE CONVECTION IS OCCURRING. THE HEAT INDEX IS BETWEEN 100 AND 107. && .SHORT TERM (TONIGHT THROUGH FRIDAY)... ISSUED HEAT ADVISORY FOR THE MEMPHIS METROPOLITAN AREA LATE THIS AFTERNOON AND EARLY EVENING FOR HEAT INDEX NEAR 105. EXPECT CONVECTION IS BE SCATTERED THROUGH EARLY EVENING IN VICINITY OF DYING SURFACE BOUNDARY...MOST NOTABLY IN NORTH MISSISSIPPI. ON FRIDAY 500 MB RIDGE BUILDS INTO THE MIDSOUTH. HEAT ADVISORY WILL LIKELY BE NEEDED FOR A LARGE PORTION OF THE FORECAST AREA. WE NEED TO HOLD OFF SO THAT LATER SHIFTS CAN BETTER DEFINE THE AREA. ISOLATED DIURNAL STORMS COULD DEVELOP IN THE FAR SOUTHERN PORTION OF THE FORECAST AREA ALONG OLD SURFACE BOUNDARY AND ENHANCED MOISTURE. .LONG TERM (SATURDAY THROUGH TUESDAY)... STRONG 500 MB RIDGE BUILDS INTO OUR REGION THROUGH EARLY NEXT WEEK. MEANWHILE ON SATURDAY THE SURFACE FLOW IS EXPECTED TO TURN NORTHEAST ALLOWING SURFACE DEW POINTS TO DROP INTO THE 60S. THIS SHOULD ALLOW TEMPERATURES TO REACH NEAR OR ABOVE 100. AN INTENSIFYING HEAT IS LIKELY WITH SEVERAL DAYS OF HIGH TEMPERATURES NEAR OR ABOVE 100 DEGREES FROM SATURDAY INTO EARLY NEXT WEEK. LITTLE IN THE WAY OF RAINFALL IS EXPECTED THROUGH THE PERIOD. THROUGH JUNE 1ST MEM,MKL,JBR,AND TUP ARE ROUGHLY 50% TO 70% OF NORMAL PRECIPITATION. WITH TEMPERATURE EXPECTED FROM THE UPPER 90S TO LOWER 100S DRY SURFACE CONDITIONS SHOULD INTENSIFY. && .PRELIMINARY POINT TEMPS/POPS... MEM 76 98 77 100 / 20 10 0 10 MKL 70 96 71 98 / 20 10 0 10 JBR 71 99 74 101 / 20 10 0 10 TUP 72 95 74 99 / 50 20 0 10 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR DESOTO. TN...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR SHELBY. && BELLES
Hazardous weather outlook, Jul 31, 4:32 AM CDT, 12 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 432 AM CDT THU JUL 31 2008 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-011145- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 432 AM CDT THU JUL 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT A FEW STRONG THUNDERSTORMS WITH GUSTY WINDS UP TO 50 MPH... FREQUENT LIGHTNING...AND LOCALLY HEAVY RAINFALL OF 1 TO 2 INCHES WILL BE POSSIBLE THIS AFTERNOON AND EVENING ACROSS THE MIDSOUTH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HOT AND HUMID WEATHER WILL RETURN ON FRIDAY AND CONTINUE INTO EARLY NEXT WEEK WITH AFTERNOON HEAT INDEX VALUES AT OR ABOVE 105 DEGREES FRIDAY THROUGH TUESDAY. HEAT ADVISORIES WILL LIKELY BE NEEDED DURING THIS TIME FRAME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. KNS
In the hours before
Special weather statement, Jul 31, 3:43 PM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 343 PM CDT THU JUL 31 2008 MSZ004-009-312130- TIPPAH MS-PRENTISS MS- 343 PM CDT THU JUL 31 2008 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... PRENTISS COUNTY IN NORTHEAST MISSISSIPPI... SOUTHEASTERN TIPPAH COUNTY IN NORTHEAST MISSISSIPPI... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 5 MILES WEST OF JUMPERTOWN AT 343 PM CDT... MOVING SOUTHEAST AT 20 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. PEOPLE IN PRENTISS AND TIPPAH COUNTIES...INCLUDING THE CITY OF BOONEVILLE...SHOULD MONITOR THIS STORM CLOSELY..
Local storm report, Jul 31, 4:16 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
416 PM CDT THU JUL 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM FLASH FLOOD 9 NNE BYHALIA 34.98N 89.63W
07/31/2008 MARSHALL MS PUBLIC
WATER COVERING HALF WAY UP THE TIRES OF CARS...TRAFFIC AT
A STANDSTILL
&&
DSVThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 2:54 PM CDT | Heat Advisory | MEG | DeSoto | 5 hr |
| Jul 31, 3:32 PM CDT | Severe Thunderstorm Warning | MEG | Alcorn, Prentiss, Tishomingo | 43 min |
| Jul 31, 3:47 PM CDT | Severe Thunderstorm Warning | MEG | Prentiss, Tippah | 43 min |
| Jul 31, 3:52 PM CDT | Flash Flood Warning | MEG | Marshall | 83 min |
| Jul 31, 5:10 PM CDT | Severe Thunderstorm Warning | MEG | Marshall | 50 min |
| Jul 31, 5:49 PM CDT | Areal Flood Advisory | MEG | DeSoto | 116 min |
| Jul 31, 5:57 PM CDT | Areal Flood Advisory | MEG | Marshall | 2 hr |
| Jul 31, 6:14 PM CDT | Flash Flood Warning | MEG | DeSoto | 2 hr |
| Jul 31, 6:27 PM CDT | Severe Thunderstorm Warning | MEG | DeSoto, Marshall, Tate | 48 min |
| Jul 31, 6:38 PM CDT | Severe Thunderstorm Warning | MEG | DeSoto | 52 min |
| Jul 31, 6:53 PM CDT | Areal Flood Advisory | MEG | Chickasaw, Monroe | 2 hr |
| Jul 31, 6:53 PM CDT | Severe Thunderstorm Warning | MEG | Tate, Tunica | 52 min |
| Jul 31, 6:56 PM CDT | Flash Flood Warning | MEG | DeSoto, Marshall, Tate, Tunica | 2 hr |
Nearby
Flash Flood Warnings in Mississippi, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.